It’s been difficult to miss the articles about the unfortunate young Memphis woman who is said to “grow nails from her hair follicles.”
Needless to say, this has caused quite a sensation for news outlets. Words like “mysterious illness” and “mutation” abound, and while I don’t mean to downplay her illness at all, I think that newspapers are taking this whole thing out of proportion (then again, don’t they always?).
Apparently, doctors at John’s Hopkins are stumped, so I’m not even going to pretend to know what’s going on.
Here’s what I do know:
Hair and nails consist of the same basic makeup: Keratin. Cells in both the hair follicle and the nail matrix produce more cells, that eventually are compressed and combine as the terminal nail plate or hair fibre.
Both hair and nails can be an indication of systemic wellness. In a person with systemic illness, the hair can be lacklustre or brittle while the nails are likely to have transverse ridges signifying periods of systemic unwellness.
There are differences of course – hair is pigmented while human nails are transparent (animal nails are often pigmented too). Nails grow in plates and hair grows in fibres.
My dermatology textbooks are not clear on this, but it seems that the majority of differences between hair and nails can be accounted for by the fact that they have different rates/amounts of keratinisation. I think one should also not disregard the difference between a hair follicle and the nail matrix.
At any rate, the articles state that the doctors have determined that cellular generation in this lady’s hair follicles is about twelve times the normal amount. Instead of just having really fast-growing hair, it seems to be resulting in really thick, nail-like keratin structures.
This appearance has been connected to a large dose of steroids given to her for an asthma exacerbation some years ago. And wouldn’t you know it – steroids are known to cause many systemic complications, including hypertrichosis.
Obviously it’s more complicated than that: if it were simply an “allergic” reaction, wouldn’t the “nails” disappear once the steroids were discontinued? It hasn’t, so the steroids must have triggered some signal somewhere in the body (just like some medicines can be the trigger for symptoms of SLE).